Charles M. Goldie


I am an Emeritus Professor in the Department of Mathematics at the University of Sussex. Later in this page you will find contact details.

[red bar]


I work in probability theory, mainly in discrete-time stochastic processes arising from random iterations and from record values and extremes. My interests include random recursions, extremes, records, renewal theory, large deviations, related problems in Analysis.

[red bar]

Selected Publications

(The abbreviation MR precedes the details of the relevant review in Mathematical Reviews.)

Research Papers

The following are available where linked. Alternatively, contact me for copies. For a full list see my Bibserver entry.

[ball] Charles M. Goldie, Rosie Cornish and Carol L. Robinson, "Applying coupon-collecting theory to computer-aided assessments", in Probability and Mathematical Genetics: Papers in Honour of Sir John Kingman, ed. N. H. Bingham and C. M. Goldie, pp. 299-318. London Math. Soc. Lecture Note Series 378, Cambridge Univ. Press, 2010, MR 2744147. (arXiv:math.PR/1002.2114).
[ball] Charles M. Goldie and Rudolf Grübel, "Cumulative record times in a Poisson process", Stochastics 80 (2008), 157-174, MR 2009d:60158 (available as a PDF).
[ball] N. H. Bingham, Charles M. Goldie and Edward Omey, "Regularly varying probability densities", Publ. de l'Inst. Math. Beograd, N.S. 80(94) (2006), 47-57, MR 2007i:26001 (available as a PDF).
[ball] Daryl J. Daley and Charles M. Goldie, "The moment index of minima, II", Stat. Probab. Letters 76(2006), 831-837, MR 2008j:60036 (available as a PDF).
[ball] Rosie Cornish, Charles M. Goldie and Carol L. Robinson, "Computer-assisted assessment: how many questions are enough?", Computer-Aided Assessment in Mathematics, February 2006, 9pp., (also available as a PDF).
[ball] John Bunge and Charles M. Goldie, "Record sequences and their applications", in Handbook of Statistics, vol. 19 (Stochastic Processes: Theory and Methods), ed. D. N. Shanbhag, C. R. Rao, pp. 277-308. North-Holland, Amsterdam, 2001. ISBN 0-444-50014-6, MR 2003b:60109 (available as Postscript).
[ball] Charles M. Goldie and Ross A. Maller, "Stability of perpetuities", Annals of Probability 28(2000), 1195-1218, MR 2003b:60045 (available as Postscript).
[ball] Charles M. Goldie and Ross A. Maller, "Generalized densities of order statistics", Statistica Neerlandica 53(1999), 222-246, MR 2000f:62118 (available as Postscript).
[ball] Charles M. Goldie and Claudia Klüppelberg, "Subexponential distributions", in A Practical Guide to Heavy Tails: Statistical Techniques and Applications, ed. R. L. Adler, R. Feldman, M. S. Taqqu, pp. 435-459. Birkhäuser, Boston, 1998. ISBN 0-8176-3951-9, MR 99f:62010 (available as Postscript).
[ball] Charles M. Goldie and Rudolf Grübel, "Perpetuities with thin tails", Adv. Appl. Probab. 28(1996), 463-480, MR 97f:60124 (available as Postscript).
[ball] Charles M. Goldie and Ross A. Maller, "A point-process approach to almost-sure behaviour of record values and order statistics", Adv. Appl. Probab. 28(1996), 426-462, MR 97k:60146 (available as Postscript).
[ball] Charles M. Goldie and Sidney I. Resnick, "Ordered independent scattering", Commun. Statist.-Stoch. Models 12(1996), 523-528, MR 98c:62095 (available as Postscript).
[ball] Charles M. Goldie and Sidney I. Resnick, "Many multivariate records", Stoch. Proc. Appl. 59(1995), 185-216, MR97c:60132 (available as Postscript).


[ball] C. M. Goldie and A. Mijatović (eds.), Probability, Analysis and Number Theory: Papers in Honour of N. H. Bingham, xviii + 299 pp. Advances in Applied Probability Special Volume 48A, Applied Probability Trust, Sheffield, 2016, ISBN 978-0-902016-10-1.
[ball] N. H. Bingham and C. M. Goldie (eds.), Probability and Mathematical Genetics: Papers in Honour of Sir John Kingman, xviii + 528 pp. London Math. Soc. Lecture Note Series 378, Cambridge Univ. Press, 2010, ISBN 978-0-521-14577-0. MR 2011h:60003. Supporting website.
[ball] Charles M. Goldie and Richard G. E. Pinch, Communication Theory, xiv + 210 pp. London Math. Soc. Student Texts 20, Cambridge Univ. Press, 1991, ISBN 978-0-521-40606-2. MR 93a:94001
[ball] N. H. Bingham, C. M. Goldie and J. L. Teugels, Regular Variation, xx + 491 pp. Encycl. of Math. and its Appl., vol. 27, Cambridge Univ. Press, 1987. Corrected paperback edition, with addenda and supplementary bibliography, 1989, ISBN 978-0-521-37943-4. MR 88i:26004.

[ball] See my website for a freely available book by A. J. Stam, Binomial Sums with Old-Fashioned Proofs.

[red bar]

Administrative Responsibilities

From 2011 to 2014 I chaired the Scientific Committee of the British Mathematical Colloquium, the UK's annual conference on pure mathematics.

I served as General Secretary of the London Mathematical Society from November 2006 to August 2009. Currently I act for the Society as one of its two Scrutineers, with oversight of the annual elections by Single Transferable Vote.

At the University of Sussex I served as the second and last Dean of the former School of Mathematical Sciences, 1998-2003, and in that capacity chaired HoDoMS (Heads of Departments of Mathematical Sciences in the UK), 2001-03.

[red bar]

Further Information

I was an undergraduate at Imperial College, London, and have BSc and PhD degrees from the University of London. I was an Assistant Lecturer and then Lecturer at Sussex from 1967 to 1988, when I left for a temporary post in the Statistical Laboratory, Cambridge. From 1990 to 1996 I was a Reader and then Professor of Probability Theory at Queen Mary and Westfield College, University of London. I returned to Sussex in 1996 as Professor of Statistics, and became an Emeritus Professor of Mathematics in 2004. My wife is Jennifer Platt, Emeritus Professor of Sociology at Sussex. We have one grown-up daughter, and live in Brighton.

Jennifer and I have been involved from the start in the Suss-Ex Club, an association for former and retired staff of the University of Sussex. We serve on its Steering Committee and for the time being I am the Club's webmaster.

[red bar]

Contact Details

Charles Goldie


Google Scholar Profile


Mathematics Department

[envelope] Postal Address
Department of Mathematics
University of Sussex
Brighton BN1 9QH
[red bar]

[FSF logo]

Valid HTML 4.01! The contents of this Home Page are my own responsibility, not that of the University of Sussex or any of its Units.

[Department of Mathematics] [University of Sussex]